My new pain management doctor has decided that I need to taper off of all of the meds I have been taking for pain relief. For the last 3 years I have been on many types of opiates and muscle relaxers, as well as things like elavil, and lyrica. I have had an occipital rhizotomy as well as a facet rhizotomy from C2-C7. That was most recently, and didn't seem to work. I can't count how many nerve blocks and injections I've had in the last 4 years. I have DDD, Long Thoracic Nerve damage, cervogenic headaches and neck pain that is the most severe in the scalenes. I've also done endless PT, tens unit, hot tub, massage therapy, accupuncture... Everything has been tried and failed for pain relief.
My old doctor had me on 5mg of Valium 3x a day for a year and a half- So far that is the only drug that has been tapered. I was taken down to one a day, and after a week has passed (I have 3 more days to go) I'm to stop taking the Valium completely. I will see the doc this Monday, the day I'm to stop, and he will give me instructions for the other meds. I am already experiencing w/d from just the valium- very irritable, anxious, sleepless, restless, jittery and a very icky feeling in my stomach. I am concerened about w/ding too fast and the risk of seizures. Is a week enough time for my body, considering I have other meds I will be w/ding from too.
I am on 30mg Kadian, 2x daily, as well as Norco 5/325 mg. I have not been informed on the tapering schedule yet- I will find out Monday. I will also be stopping Zanaflex 4 mgs 1-2x daily, and Lyrica 150mg taken at night.
This all stemmed from an accident that happened 4 years ago. My insurance company denied an appeal for specialized care at the Cleveland Clinic recently and sent me to the doctor who decided I was on too much medicine. My life on medication is miserable- it doesn't help the pain the way it used to and the side effects suck. I don't know that I'm addicted, because I was never doing anything illegal, or taking the drugs to get high, but I am afraid of the withdrawls and how I will deal with the increased pain. I never expected to be in this position- it's like, how did I get here?
While I sound fairly calm, in reality, I am having a very hard time with these initial withdrawls, mentally and physically. I deal with depression and anxiety as it is. I am just looking for some words of experience and/or encouragement. I am so alone and afraid.
You sound like me, I had a major motorcycle wreck over 4 years ago (broken back, two surgeries and it nicked my cord, so i have nerve pain in my legs and feet) I had taken all the strong stuff in the beginning but somehow managed it better with ultram. I also, realized over a year ago that i needed to stop and that my pain was due to taking meds (it lowers your pain threshhold) so i stopped and it terrified the living H E L L out of me. I also suffer with depression and anxiety, who wouldn't with these problems? So yeah, after stopping the meds those increased to a point that life seemed VERY BLEAK! WOW. I started them and it all went away but the side effects sucked too, so i stopped and knowing what will happen in WD, i was a little more prepared. I was never abusing them, taking anything illegally, ect. As a matter of fact i took less then what was prescribed to me, but i hated the false feelings. You'll be amazed at just how much pain-free you will feel after stopping. I was also scared of this and let me tell you, you will be in pain when WD'ing but it will go away! I promise! Hot bathes, take some days off work if you have too, drink sleepy-time tea at night or even some benadryl to help you sleep. Keep busy as possible during wd and just post here, people will confirm what your feeling is normal. Iv'e done it a few times myself and i ask the same question, why!? I hate feeling super high, i just wanted pain-free but we realize that it eventually comes with a price tag... Bad skin, bad hair problems, ect when on so many drugs and they are mostly all contradicted.
Welcome to the board. I feel bad that you are feeling "emabarrased" (Your name). But I can understand so thouroughly because I was so humiliated and embarrassed when I started my journey off meds. I, too, took pain meds and a tranquilizer for very legitimate reasons. It started with a series (9) of surgeries for cancer. At a point in time, the meds were a Godsend, relieving the pain and allowing me to function.
I never took more than the amount allowed by the prescriptions and always told all of my doctors what i was taking. I was not "doctor hopping' for meds... just saw basically three... oncologist, cardiologist and primary care. Only the oncologist prerscribed the pain meds while the other twp prescribed meds for some other health issues I have. But I always handed each a list of all meds I was taking whenever I saw them.
A few months ago, I had a complete breakdown. Exhaustion. Mental. Spiritual. And the primary culprit was the opiate and the Xanax. My primary care doctor said "That's it. You are coming off the oxycodone and the xanax." He started me that day to wean down on both. It was way too big a step down and I went into full withdrawals. By the end of that week, I was finally able to see a psychiatrist who said the whole thing was going too fast and that coming off both at the same time was not good because they worked on two different systems in my body. So we changed gears. I am coming off the opiate first because while it is no ride in the park, opiates are supposedly easy to withdraw from than benzos (tranquilizer family drugs). And using the tranquilizer helps with the opiate withdrawal and that is why both doctors agreed to have it happen on this order.
I have been honest with each doctor in what they say (the psych and the prinmary care) and this has served me well. Between them, a balance has been found. I am nearing the end of the oxycodone and I started in the beginning of October. Others have done it cold turkey, but my depression when I began was so deep that I feared going beyond the edge of return mentally. I am feeling better everyday although I do still have rough times. especially for the days immediately following a step down. After that disasterous first step down, I went to dropping only 1 pill every 10-14 days. Then it was 1/2 pill every ten to fourteen days because the percentage of the drop was getting bigger and bigger. Now I am dropping by only 1/4 a tab every 7 days or so. I saw both docs this week and both are happy with my progress. My family doc said that at this point, he is not concerned with how often I drop or by how much as long as I keep going forward. I will go forward and continue until I am off them completely and then after a six week break, I will start the xanax taper.
Personally, I would say that a quick taper is being done with the valium. If you feel it is going too fast, you have a right and an obligation to speak up. There is no science to coming off a med and we all react differently. Be proactive in your own healing! Be honest and if you are a timid person, bring someone with you to help you.
For me, the slow taper takes discipline and all that, but I feel as though I am healing as I slowly move along. The depression is much less than it had been. The anxiety is less than it had been. And I one point during the taper, I had to tell my family doctor that I just needed more time to stabilize before I could go down another step. He listened to me and agreed to wait three weeks that time instead of two. When I felt ready after two and 1/2 weeks, I made the step down on my own. That's where some discipline comes in. You have to always go forward and never up a dose once you lower it.
In the end, my body had built up too high a tolerance and I needed more and more of the opiate to find relief. I also recognize now that I had developed rebound pain where the opiate was actually making me feel more pain than I really had. I know this now because my pain is more bearable with so little opiate now than it was when I used 9-11 tabs a day before.
Many on this board have found themselves in our position. What started with legitimate reasons for taking the meds had turned on us and for some, like me, finally caused such a depression and so much anxiety that we simply must come off of them. It is not a reason for embarrassment. Please do not let yourself attach a stigma to the problem. Yes, it is a problem, but it can be resolved.
Please talk more to your doctor and tell him if you can not take the pace he is recommnding. There just is no textbook for coming off these that is one-size-fits-all. It is not an exact science. And I really think that while the doctors understand dependency and addiction from a textbook standpoint, they do not really understand it totally from an individual experience.
Stay in touch. Come back and let us know how things are going. This is a really great support system here.
PLEASE do not EVER feel embarrased to post here. For any reason.
People come here for different things, but in the end, its about humanity and the quest for a better life. Whether that be to overcome an addiction, learning how to deal with a loved one who is an addict, recovering from an addiction, so many instances.